Print Page | Close Window

Aspirin plus PPI Study Question

Printed From: Barrett's Support Forum
Category: Barrett's Support Forum
Forum Name: General
Forum Discription: A place to just chat & introduce yourself
URL: http://www.barrettscampaign.org.uk/forum//forum_posts.asp?TID=1944
Printed Date: 23 Sep 2019 at 5:49pm


Topic: Aspirin plus PPI Study Question
Posted By: Jeannie
Subject: Aspirin plus PPI Study Question
Date Posted: 10 Jun 2018 at 6:37pm
Does anyone know if the results of the big study they were doing on whether taking aspirin with a PPI would reduce the risk of Barretts developing into cancer have come out yet? I ask this as I saw an article in the newspaper last week where they were saying that there had been a study done and that taking a daily aspirin with the PPI would reduce the chances of developing cancer by about 20 per cent. There was also a quote from a Gastroentologist saying he was advising Barretts patients to take an aspirin but consulting your GP first before you start to make sure it is monitored properly regarding unwanted side effects of the aspirin.

Do you know anything about this Chris?

Thanks

Jeannie



Replies:
Posted By: chrisrob
Date Posted: 11 Jun 2018 at 7:14am
Yes. The newspaper reports were regarding the AspECT trial.

http://www.cancerresearchuk.org/about-us/cancer-news/press-release/2018-06-04-taking-aspirin-and-anti-acid-reflux-medication-prevents-oesophageal-cancer-in-high-risk-patients - Click here for the CRUK press release.

“The Cancer Research UK funded trial shows that combining a stomach acid-reducing medicine – a PPI – with aspirin has potential to delay or maybe even prevent oesophageal cancer in people who have Barrett’s oesophagus, a condition present in at least 2% of the population caused by chronic acid reflux that raises the risk of developing this cancer. It’s important to remember that even though you can buy it over the counter aspirin can have serious side effects like internal bleeding, so anyone thinking of taking regular aspirin should chat to their doctor first."

-------------
http://www.barrettswessex.org.uk - www.barrettswessex.org.uk


Posted By: Jeannie
Date Posted: 11 Jun 2018 at 7:34am
Thanks for the link Chris - I have just read it and I note that it says to combine the aspirin with a high dose PPI for best results - I am on 20 mg which controls my symptoms so would it still be worth me trying the aspirin? Also is this what patients are being advised to do now by their Consultants? Have you heard any feedback from your experts that you meet with?

Thanks - sorry for the loads of questions you are being bombarded with.


Posted By: chrisrob
Date Posted: 13 Jun 2018 at 1:06pm
Don't rush into trying this off your own bat.

This is just the preliminary publication of the results of the last phase of the research that has been on-going for years. It will be some time before new guidelines could be drawn up that are influenced by these trials.

The research has already been attacked by US anti-PPI lobby who say there should have been a "no medication" control group - except that would have been a different brief. The researchers brief was to find if aspirin in conjunction with PPI was beneficial since aspirin has been found to have a chemo-protective effect with other cancers. The problem, of course, is aspirin is a gastric irritant and could produce oesophagitis which is why it needed the PPI at the same time. Using a high dose PPI will counteract any negative effect of the aspirin.

But it is important that a drug regimen based on aspirin and PPI should be discussed with your doctor.

-------------
http://www.barrettswessex.org.uk - www.barrettswessex.org.uk


Posted By: roganhen
Date Posted: 31 Aug 2018 at 12:29pm
Thank you for the link. I had been asking my doctor if the findings had been published.
The results seem to show that higher doses of PPI and aspirin give the best results. Unfortunately for me I cannot tolerate PPIs so I am trying to manage without.
It is not ethical to have a control group without medication in a trial so I take comfort from the fact that we don't know if you are better off with or without PPIs from this result. However I will ask for a review from my consultant once the guidelines have been updated.
Thanks again for the update.


Posted By: chrisrob
Date Posted: 31 Aug 2018 at 12:43pm
Sorry you're having problems with PPIs. Have you tried switching to an alternative? There are a number and all are as effective as each other in reducing acid but some are tolerated better by some people. https://sites.google.com/site/downwithacid2/home/acid/medication#TOC-Proton-Pump-Inhibitors-PPIs- - See this chapter in Down With Acid.

As to chemo-protective efficacy, papers for and against are linked to https://sites.google.com/site/downwithacid2/home/addenda/ppi-evidence#TOC-Do-acid-suppressants-prevent-cancer- - in this addenda to Down With Acid with the balance definitely on the side for.

-------------
http://www.barrettswessex.org.uk - www.barrettswessex.org.uk


Posted By: roganhen
Date Posted: 03 Oct 2018 at 3:53pm
Many Thanks for the links which make for informative reading. We are all different and a friend of mine can't take PPIs but does very well on Ranitidine 75mg morning and evening. I was prescribed 300mg at bedtime which gave me horrendous headaches. I persevered for 10 months before giving up and now suffer from chronic migraines which I had never had a problem with before. The headache clinic at the local hospital confirmed 'transformed headache', ie my body has learned to have headaches! Now I use Gaviscon and I am very careful with lifestyle. I also use slippery elm lozenges and boiled sweets are also good for reflux. One thing about not using PPI is that I suffer from heartburn when bending over gardening or lying down at yoga etc. Inconvenient but at least I know it is happening. When on PPIs things were much more comfortable and I did not have to stop what I was doing. This meant that non acid reflux was unchecked and this may be the reason that I only developed Barrett's after I had been on PPIs for a few years. I also have some Sucralfate for use at bedtime, the idea being that the drug can lie around the area of Barrett's and cause exudation. However I have not used this for some time as it upsets me. Unfortunately I have a problem with the vagus nerve around the hiatus hernia leading to vomiting attacks and syncope so any drug that causes bloating and dyspepsia gives me a lot of problems. I have trouble with the side effects from other drugs as well including statins. However I am seeing a very good TCM doctor who is helping with acupuncture and herbs and hopefully we can keep the reflux under control.
Good luck and thanks for the information.



Print Page | Close Window